Nebraska, 2010Flood and Hail in Nebraska, July 22, 2010
July 22, 2010 · NWS CYS · 12 events in 4 counties and zones
Ample moisture in conjunction with an upper level disturbance moving over the area caused severe thunderstorms to develop. Large hail and severe wind gusts were the only threats.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $515,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample moisture in conjunction with an upper level disturbance moving over the area caused severe thunderstorms to develop. Large hail and severe wind gusts were the only threats.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM MST, 55 minutes earlier.
Area forecast discussion, Jul 22, 1:55 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU JUL 22 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY...
FLOW REMAINS NEARLY ZONAL ACROSS THE INTERMOUNTAIN WEST EARLY
THIS AFTERNOON...WITH A PERSISTENT UPPER HIGH ACROSS THE SE
CONUS...AND AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO THE NRN
ROCKIES. SFC ANALYSIS DEPICTS A LOW PRESSURE AREA OVR THE ERN
DAKOTAS...WITH A SFC FRONT EXTENDING INTO SE COLORADO. SATELLITE
IMAGERY DOES INDICATE MID-LEVEL MOISTURE ADVECTION AROUND THE
WESTWARD EXTENT OF THE UPPER HIGH...MOVING NORTH INTO SOUTHEAST
WYOMING. A FEW THUNDERSTORMS HAVE ALREADY FORMED OVR THE SNOWY
RANGE EARLY THIS AFTERNOON...AND EXPECT THIS TREND TO CONTINUE AS
STORMS TRANSLATE EAST WITH THE MEAN FLOW THROUGH THE EARLY EVENING
HOURS. KEPT THUNDERSTORMS ISOLATED WEST OF THE LARAMIE RANGE...AND
SCATTERED EAST THROUGH THIS EVENING. SFC DEW POINTS ARE RUNNING
ABOUT 5 TO 8F DRIER THAN YESTERDAY AT THIS TIME...WITH THE
EXCEPTION OF THE WRN NEBRASKA PANHANDLE...WHICH HAS NOT CHANGED
MUCH FROM YESTERDAY. ADDITIONALLY...THE RIGHT ENTRANCE REGION OF A
H3 JET STREAK WILL MOVE OVERHEAD THROUGH THE EVENING HOURS MAINLY
OVER THE EASTERN HALF OF THE CWA. SO...EXPECT TYPICAL SUMMERTIME
THUNDERSTORMS THROUGH THE EVENING HOURS...WITH PERHAPS A FEW
BECOMING STRONG...ESPECIALLY OVR THE PANHANDLE. MAIN HAZARD WITH
TODAYS STORMS WILL BE GUSTY WINDS TO 55 MPH...GIVEN THE INVERTED-V
THERMODYNAMIC PROFILE...AND PERHAPS SOME SMALL HAIL. FOR
FRIDAY...PREFRONTAL SFC TROUGH SLIDES THROUGH ALL BUT CHEYENNE
COUNTY BY AFTERNOON. THE DRIER AIR MASS BEHIND THIS FEATURE WILL
KEEP DRY...WARM...AND BREEZY CONDITIONS GOING AT MOST LOCALES.
THE EXCEPTION WILL BE CHEYENNE COUNTY WHERE BETTER MOISTURE WILL
EXIST IN FRONT OF THE SFC TROUGH. SO...HAVE ADDED A CHANCE OF
THUNDERSTORMS THERE AFTER 21Z. THE MAIN COLD FRONT WILL ACCELERATE
SOUTH FRIDAY NIGHT...TURNING SFC WINDS NORTHERLY. THIS FROPA IS
EXPECTED TO BE DRY...GIVEN LACKING MOISTURE PROFILE. LARGE SCALE
SUBSIDENCE BENEATH THE SFC HIGH WILL KEEP SATURDAY DRY AS
WELL...AND HAVE REMOVED PRECIPITATION CHANCES DURING THIS
TIMEFRAME. TEMPERATURES WILL RUN AROUND 5 DEGREES ABOVE NORMALS ON
FRIDAY...WITH AFTERNOON HIGHS GENERALLY IN THE 80S WEST OF
INTERSTATE 25... WITH LOW TO MID 90S EAST. A COOLER DAY IN STORE
FOR SATURDAY...WITH AFTERNOON HIGHS NEARLY 10 DEGREES COOLER.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS ARE CONTINUING THE RECENT TREND OF RETARDING THE RETURN OF
MONSOONAL MOISTURE BACK OVER THE CWA...NOW NOT SHOWING MUCH OF A
RETURN UNTIL TUESDAY ONWARD. THIS IS A RESULT OF THE MULTIPLE
IMPULSES THAT ARE FORECAST TO MOVE ACROSS SOUTHERN CANADA INTO
EARLY NEXT WEEK...KEEPING THE SOUTHERN U.S. UPPER HIGH RATHER
FLATTENED AND THE UPPER FLOW MORE WESTERLY ACROSS THE REGION INTO
EARLY NEXT WEEK. WILL CONTINUE TO FAVOR A GENERALLY DRY AND WARM
FORECAST THEN RETURN BETTER CHANCES FOR PCPN BY MIDWEEK...BRINGING
THEM OVER THE WESTERN CWA INITIALLY...SPREADING EAST BY THE
WEDS/THURSDAY TIME PERIOD. VERY WARM TEMPERATURES EXPECTED MONDAY
AND TUESDAY BEFORE INCREASING MOISTURE AND MORE CLOUD COVER SHAVES
SOME OF THE HEAT OFF BY MIDWEEK.
&&
.AVIATION...00Z TAF ISSUANCE...
WIDELY SCTD SHOWERS AND TSTRMS EXPECTED OVER THE PLAINS INTO
EARLY THIS EVENING PRODUCING BRIEF MVFR CONDS MAINLY FOR LOWERED
VISIBILITIES. OTHERWISE VFR CONDITIONS OVERNIGHT THROUGH FRIDAY AS
DRIER AIR SPREADS OVER THE REGION.
&&
.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
DEVELOP ACROSS THE DISTRICT THROUGH THE EVENING HOURS. A FEW
THUNDERSTORMS MAY BECOME STRONG THIS AFTERNOON CONTAINING WIND GUSTS
TO 55 MPH AND SMALL HAIL. A MUCH DRIER...WARM...AND BREEZY DAY IS
EXPECTED ACROSS THE DISTRICT ON FRIDAY. MINIMUM RELATIVE HUMIDITIES
WILL DROP TO NEAR 15 PERCENT OR SLIGHTLY BELOW. IN ADDITION...WEST
WINDS OF 15 TO 20 MPH ARE EXPECTED TO GUST TO NEAR 30 MPH FOR A TIME
DURING THE AFTERNOON HOURS. SO...WILL ISSUE A FIRE WEATHER WATCH FOR
ZONES 301 AND 302...GIVEN THERE CRITICAL FUEL STATUS. ANOTHER DRY
DAY IS EXPECTED ON SATURDAY...THOUGH TEMPERATURES WILL COOLER AND
WINDS LIGHTER.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM 1 PM FRIDAY TO 8 PM FRIDAY FOR WYZ101-
WYZ102-WYZ103.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...REHazardous weather outlook, Jul 22, 10:07 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1107 AM MDT THU JUL 22 2010
NEZ002-003-019>021-054-055-095-096-WYZ101>119-231630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1107 AM MDT THU JUL 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS CAN BE EXPECTED FOR AREAS WEST OF THE LARAMIE
RANGE TODAY...WITH SCATTERED THUNDERSTORMS FOR THE EASTERN PLAINS.
THE MAIN HAZARD WITH THUNDERSTORMS ACTIVITY THIS AFTERNOON WILL BE
WIND GUSTS TO 55 MPH...BRIEF HEAVY RAIN AND SMALL HAIL.
THUNDERSTORMS WILL DISSIPATE BY MID-EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MONSOONAL MOISTURE WILL GRADUALLY RETURN FROM WEST TO EAST ACROSS
THE AREA...RESULTING IN A RETURN TO THUNDERSTORM CHANCES MONDAY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jul 22, 12:56 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN NNE CHADRON 42.83N 103.00W
07/21/2010 M1.00 INCH DAWES NE TRAINED SPOTTER
RECEIVED 1 INCH OF RAIN IN 30 MINUTES...ENDING AT ROUGHLY
930 PM.
0736 PM TSTM WND GST 18 NE HARRISON 42.87N 103.63W
07/21/2010 E60 MPH SIOUX NE TRAINED SPOTTER
6 INCH DIAMETER LIMB DOWNED. ALSO RECEIVED 1.30 INCHES OF
RAIN. ESTIMATED TIME OF REPORT.
&&
LUNDQUISTSpecial weather statement, Jul 22, 1:55 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU JUL 22 2010
NEZ020-054-222200-
BANNER NE-KIMBALL NE-
255 PM MDT THU JUL 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND BANNER
COUNTIES UNTIL 400 PM MDT...
AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF ALBIN...OR 19 MILES NORTHWEST OF
KIMBALL...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HARRISBURG...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SJC
Event by event
6 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Banner
- When
- July 22, 2:50 PM MST to 2:51 PM MST
- Where
- Banner County, 10 mi NE of Harrisburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.652, -103.613
Also had penny size hail and very heavy rain.
Hail, Banner
- When
- July 22, 3:29 PM MST to 3:33 PM MST
- Where
- Banner County, 10 mi NE of Harrisburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.652, -103.613
Penny to quarter size hail with strong winds and heavy rain.
Thunderstorm Wind, Kimball
- When
- July 22, 3:40 PM MST to 3:41 PM MST
- Where
- Kimball County, 11 mi SE of Kimball
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.117, -103.520
Estimated 55-60 MPH gusts caused three power poles to be blown over. 1.50 inches of heavy rain also fell over a short time span.
Hail, Sioux
- When
- July 22, 4:08 PM MST to 4:12 PM MST
- Where
- Sioux County, 21 mi N of Harrison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.984, -103.870
Hail, Sioux
- When
- July 22, 4:14 PM MST to 4:17 PM MST
- Where
- Sioux County, 0.51 mi W of Montrose
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -103.730
According to spotter's report, an area from Ardmore, SD to south of the Nebraska state line, house windows were broken by hail. Estimated 60 MPH winds. Car windows broken. Over 1.00 inches of rainfall. Gravel piles along HWY 71 blown across the road. Estimated time of report.
Thunderstorm Wind, Dawes
- When
- July 22, 4:52 PM MST to 4:53 PM MST
- Where
- Dawes County, (Cdr)chadron Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.830, -103.100
Thunderstorm Wind, Dawes
- When
- July 22, 5:00 PM MST to 5:01 PM MST
- Where
- Dawes County, Chadron
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -103.000
Hail damage to many cars, shattered windows at Walmart parking lot. Many business signs were blown out or had holes in them from the hail. Many street signs and several power lines were down. Three trailer homes sustained major damage. One was flipped on its roof and the other two were blown to pieces into a nearby field. Orange construction barriers tossed 0.75 miles from the highway.
Flood, Dawes
- When
- July 22, 5:00 PM MST to 8:00 PM MST
- Where
- Dawes County, 1.16 mi NNW of Chadron to 1.28 mi SSW of Chadron
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.844, -103.012
Flooding along many streets, with Maple Street having a foot of water flowing down it. No damage was reported. Estimated time and duration of event.
Hail, Dawes
- When
- July 22, 5:00 PM MST to 5:03 PM MST
- Where
- Dawes County, Chadron
- Measured
- 1.75 in hail
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -103.000
Many business signs with holes in them. Windows shattered in the Walmart parking lot. Hail damage to many cars.
Hail, Dawes
- When
- July 22, 5:00 PM MST to 5:03 PM MST
- Where
- Dawes County, Chadron
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.830, -103.000
Hail, Dawes
- When
- July 22, 5:01 PM MST to 5:04 PM MST
- Where
- Dawes County, 1.01 mi E of Chadron
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -102.980
Thunderstorm Wind, Dawes
- When
- July 22, 5:10 PM MST to 5:11 PM MST
- Where
- Dawes County, 3.68 mi SW of Bordeaux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -102.860
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Wisconsin, July 22, 20101 death · $28 million · 11 events
- Excessive Heat in Missouri, July 22 to 24, 201023 injured · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 22, 20102 injured · $138,000 · EF2 · 23 events
- Flash Flooding in Illinois, July 22 to 23, 2010$3.0 million · 3 events
- Heat in Kentucky, July 22 to 24, 201011 injured · 22 events
- Flooding in Iowa, July 22 to 31, 2010$975,000 · 11 events
- Flash Flood in Arizona, July 22, 2010$1.2 million · 1 event
- Flash Flooding in Iowa, July 22 to 23, 2010$600,000 · 2 events
- Flash Flooding in Nebraska, July 22, 2010$200,000 · 2 events
- Tornado and Flash Flood in Michigan, July 22, 2010$100,000 · EF0 · 11 events
- Tornado in Minnesota, July 22, 2010$50,000 · EF1 · 1 event
- Flash Flooding and Flooding in Nebraska, July 22 to 23, 2010$95,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237115, 237124, 237160, 237128, 237127, 237129, 237136, 237145, 237146, 237162, 237163, 237164.